Trihexyphenidyl for acute life-threatening episodes due to a dystonic movement disorder in Rett syndrome

Authors

  • Artemis D. Gika MD, MRCPCH, PhD,

    Corresponding author
    1. Department of Paediatric Neurology, Evelina Children's Hospital, Guy's and St Thomas' NHS Foundation Trust, London, UK
    • Department of Paediatric Neurology, Evelina Children's Hospital, Westminster Bridge Road, London SE1 7EH, United Kingdom===

    Search for more papers by this author
  • Elaine Hughes BSc, MBBS, MRCP (UK), FRCPCH,

    1. Department of Paediatric Neurology, Evelina Children's Hospital, Guy's and St Thomas' NHS Foundation Trust, London, UK
    2. Paediatric Epilepsy Service, Evelina Children's Hospital and King's College Hospital NHS Foundation Trust, London, UK
    Search for more papers by this author
  • Sushma Goyal MBBS, MD, MRCPCH,

    1. Department of Neurophysiology, Evelina Children's Hospital, Guy's and St Thomas' NHS Foundation Trust, London, UK
    2. Department of Neurophysiology, King's College Hospital NHS Foundation Trust, London, UK
    Search for more papers by this author
  • Matthew Sparkes,

    1. Department of Neurophysiology, King's College Hospital NHS Foundation Trust, London, UK
    Search for more papers by this author
  • Jean-Pierre Lin MB, ChB, MRCP (UK), PhD

    1. Department of Paediatric Neurology, Evelina Children's Hospital, Guy's and St Thomas' NHS Foundation Trust, London, UK
    2. Complex Motor Disorders Service, Evelina Children's Hospital, Guy's and St Thomas' NHS Foundation Trust, London, UK
    Search for more papers by this author

  • Potential conflict of interest: None to report.

Abstract

In Rett syndrome (RS), acute life-threatening episodes (ALTEs) are usually attributed to epilepsy or autonomic dysfunction but they can represent a movement disorder (MD). We describe three girls with RS who experienced ALTEs from an early age. These were long considered epileptic until video-EEG in Patients 1 and 3 revealed their non-epileptic nature. A primary dystonic mechanism was suspected and Patients 1 and 2 were treated with Trihexyphenidyl with significantly reduced frequency of the ALTEs. Patient 3 died before Trihexyphenidyl was tried. Trihexyphenidyl in RS patients with similar presentations can modify the dystonia and prevent ALTEs. © 2009 Movement Disorder Society

Ancillary